Texas, 2005Flash Flooding in Texas, August 20, 2005
August 20, 2005 · NWS MAF · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 2:02 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 2:02 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT SAT AUG 20 2005
.SHORT TERM...
SHOWERS AND THUNDERSTORMS ONGOING IN THE DAVIS MOUNTAINS...WITH
ADDITIONAL ACTIVITY CROPPING UP WEST OF VAN HORN...IN THE GUADALUPE
MOUNTAINS...AND IN NORTHERN CHIHUAHUA. BELIEVE MOST OF THIS
ACTIVITY ASSOCIATED WITH A SHORTWAVE TROUGH OVER NORTHERN
CHIHUAHUA...WHICH IS NOT READILY NOTICEABLE IN WATER VAPOR IMAGERY.
HOWEVER...IR SATELLITE IMAGERY DOES REVEAL A MESOSCALE CONVECTIVE
VORTEX IN THE VICINITY OF EL PASO...WHICH APPEARS TO BE MOVING
NORTH/NORTHEAST. ANOTHER FEATURE OF INTEREST IS THE TUTT LOW
CURRENTLY MOVING NORTHWARD INTO THE TEXAS PANHANDLE THIS AFTERNOON.
EXPECT MOST OF THE CONVECTION WITH THIS FEATURE TO OCCUR EAST OF THE
CWA.
THINK SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH
TIME FROM SOUTHEAST NEW MEXICO SOUTH THROUGH THE DAVIS MOUNTAINS
THIS AFTERNOON...AND INTO THIS EVENING...AS THE MCV AND SHORTWAVE
TROUGH MOVE SLOWLY NORTH ON THE WESTERN FRINGE OF OF AN UPPER LEVEL
RIDGE OVER THE SOUTHEASTERN UNITED STATES. SINCE SOME LOCATIONS
HAVE SEEN SOME SUN...THINK THERE MAY BE ENOUGH INSTABILITY FOR A FEW
SEVERE STORMS...ESPECIALLY CONSIDERING THE INVERTED V
CHARACTERISTICS OF MODEL SOUNDINGS THESE AREAS.
HEAVY RAIN WILL DEFINITELY BE A POSSIBILITY AS PWATS ARE RUNNING
FROM 1.5 TO 1.75 INCHES OVER THESE AREAS. SINCE THE CHANCE OF RAIN
IS LOOKING PRETTY GOOD...ESPECIALLY IF YOU HEED THE GFS...WILL ISSUE
A FLASH FLOOD WATCH FOR LATE THIS AFTERNOON THROUGH TONIGHT FOR THE
VAN HORN AREA AND HIGHWAY 54 CORRIDOR...GUADALUPE MOUNTAINS...REEVES
COUNTY/UPPER TRANS PECOS...EDDY COUNTY...AND LEA COUNTY. ALL OF
THESE AREAS SAW COPIOUS AMOUNTS OF RAINFALL LAST
NIGHT...CONSERVATIVELY 4 TO 5 INCHES IN VARIOUS LOCALES...WITH EDDY
AND LEA RECEIVING UPWARDS OF 7 TO 8 INCHES IN SOME LOCATIONS SINCE
THE BEGINNING OF AUGUST. NEEDLESS TO SAY...THE GROUND IS SATURATED
IN THESE AREAS. WOULD INCLUDE JEFF DAVIS COUNTY IN THE FLASH FLOOD
WATCH TOO...HOWEVER IT APPEARS ANY FLASH FLOODING WOULD BE MORE
ISOLATED AND CONVECTION MAY WANE THERE AROUND SUNSET. WILL HAVE TO
KEEP AN EYE ON DARK CANYON IN EDDY COUNTY AS RUNOFF CONTINUES AND
THERE IS THE POSSIBILITY OF ADDITIONAL HEAVY RAIN.
FURTHER EAST...NOT ANTICIPATING TOO MUCH AS MOST OF THE LIFT LOOKS
LIKE IT WILL STAY OVER THE WESTERN ZONES. STORM MOTION SHOULD
BRING SOME TSRA OUT INTO THE PLAINS...BUT THIS WILL MAINLY BE IN
SOUTHEAST NEW MEXICO. TWEAKED A FEW TEMPERATURES IN VARIOUS
LOCATIONS...ALONG WITH THE SKY AND DEWPOINT GRIDS.
.LONG TERM...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
TEXAS OVER THE NEXT SEVERAL DAYS. A MOIST SUBTROPICAL FETCH WILL
CONTINUE TO STREAM ACROSS FAR WEST TEXAS...THE GUADALUPE
MOUNTAINS...AND THE SOUTHEASTERN PLAINS OF NEW MEXICO SUNDAY. WILL
LIKELY SEE SCATTERED THUNDERSTORM COVERAGE CONTINUE IN THESE AREAS.
HEAVY RAINFALL WILL LIKELY BE A CONCERN AGAIN ACROSS THE GUADALUPE
MOUNTAINS AND THE SOUTHEASTERN NM PLAINS. LATER SHIFTS MAY WANT TO
CONSIDER INCREASING POPS AND EXPANDING THE FLASH FLOOD WATCH INTO
THESE AREAS AGAIN SUNDAY...ESPECIALLY IF HEAVY RAINS FALL AGAIN
TONIGHT.
WEAK SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE WESTERN PERIPHERY
OF THE RIDGE MONDAY AND TUESDAY. THE LATEST GFS MODEL ORIENTS THE
THETA-E RIDGE ACROSS AREAS FROM THE GUADALUPE MOUNTAINS TO THE
NORTHERN PERMIAN BASIN BOTH DAYS. WILL KEEP 20-25 PCT COVERAGE OF
THUNDERSTORMS IN THE GRIDDED POP DATABASE IN THESE LOCATIONS. THE
UPPER LEVEL RIDGE WILL BUILD/EXPAND WESTWARD BACK INTO MUCH OF THE
AREA DURING THE MID TO LATE WEEK TIME FRAME. THE MOIST/THETA-E AXIS
WILL ALSO SHIFT WESTWARD...SO SHOWER/THUNDERSTORM CHANCES WILL BE
ISOLATED AT BEST AND WILL MAINLY BE CONFINED TO THE WESTERN THIRD OF
THE CWA LATE IN THE WEEK. OTHERWISE...WE DID NOT MAKE TOO MANY
WHOLESALE CHANGES TO THE PREVIOUS SET OF MAX/MIN TEMP...WIND...AND
DEWPOINT FIELDS. OVERALL TEMPERATURES SHOULD REMAIN NEAR
CLIMATOLOGICAL NORMAL VALUES FOR THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 94 68 92 / 10 10 10 10
CARLSBAD NM 68 92 67 92 / 60 30 30 20
DRYDEN TX 73 96 71 95 / 10 10 0 0
FORT STOCKTON TX 70 94 71 94 / 10 10 10 10
GUADALUPE PASS TX 65 87 66 86 / 60 30 30 20
HOBBS NM 68 90 67 90 / 60 30 30 20
MARFA TX 60 87 59 88 / 30 10 10 10
MIDLAND INTL AIRPORT TX 71 94 68 93 / 10 10 10 10
ODESSA TX 71 95 69 93 / 10 10 10 10
WINK TX 73 100 72 97 / 40 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS
PECOS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
67/21Hazardous weather outlook, Aug 20, 1:45 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT AUG 20 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT SAT AUG 20 2005 /145 PM MDT SAT AUG 20 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT PORTIONS OF THE GUADALUPE MOUNTAINS...VAN HORN AREA...
UPPER TRANS PECOS...AND PLAINS OF SOUTHEAST NEW MEXICO THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE...
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. HOWEVER...THE MAIN
THREAT WILL BE FLASH FLOODING AS MUCH RAIN HAS FALLEN OVER MOST
OF THESE AREAS...AND ANY OF THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CONTINUED CHANCE OF HEAVY RAIN WILL RESULT IN ISOLATED LOCATIONS
EXPERIENCING FLASH FLOODING ON MONDAY. THEREAFTER...THE CHANCE OF
RAIN IS EXPECTED TO DECREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AS THERE IS A THREAT OF FLASH
FLOODING ALONG WITH ISOLATED SEVERE THUNDERSTORMS. LOCAL SPOTTER
GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER
CONDITIONS FOR THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY FROM
THE UPPER TRANS PECOS ACROSS THE SOUTHEAST NEW MEXICO PLAINS WHERE
HEAVY RAINS FELL LAST NIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND
Flash Flood, Jeff Davis
- When
- August 20, 4:18 PM CST to 7:00 PM CST
- Where
- Jeff Davis County, 18 mi NNW of Ft Davis
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.817, -104.000
Madera Canyon, near Fort Davis, which was affected by wildfires in May, experienced heavy rains during the early evening on Saturday, August 20. This resulted in rapid flash flooding and necessitated the high water rescue of fifteen hikers. However, no injuries were reported.
Flash Flood, Reeves
- When
- August 20, 7:44 PM CST to 10:00 PM CST
- Where
- Reeves County, Pecos
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.417, -103.483
The public reported that water was flowing over the curbs on Cedar Street in Pecos.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, August 20, 2005$4.1 million · F1 · 22 events
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Lightning Strike in Kansas, August 20, 2005$30,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472501, 5472500.